Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2013, 1:33 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2013, 1:33 PM MDT (19:33 UTC)
- Expired
- Jul 17, 2013, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 228 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
614
WGUS55 KSLC 171933
FFWSLC
UTC007-015-172230-
/O.NEW.KSLC.FF.W.0014.130717T1933Z-130717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
133 PM MDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CARBON COUNTY IN UTAH
NORTHWESTERN EMERY COUNTY IN UTAH
* UNTIL 430 PM MDT
* AT 124 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
BEEN FALLING OVER THE SEELY BURN SCAR. RADAR ESTIMATES INDICATE
THAT .35 TO .65 INCHES OF RAINFALL HAS FALLEN ON THE BURN SCAR
OVER THE PAST 30 MINUTES.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3962 11123 3964 11107 3945 11105 3935 11094
3930 11098 3941 11123
$$
MERRILL2 follow-up statements
706
WGUS75 KSLC 172110
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT WED JUL 17 2013
UTC007-015-172230-
/O.CON.KSLC.FF.W.0014.000000T0000Z-130717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
310 PM MDT WED JUL 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...
AT 306 PM MDT...HEAVY RAINFALL THAT FELL OVER THE SEELEY BURN SCAR
BROUGHT STORM TOTAL ACCUMULATIONS OF UP TO .70 INCHES TO WESTERN
PORTIONS OF THE SCAR. RAINFALL HAS SINCE DIMINISHED BUT THESE
ACCUMULATIONS ARE EXPECTED TO BE SUFFICIENT FOR FLASH FLOODING
DOWNSTREAM OF THE SCAR ALONG HUNTINGTON CREEK NORTHWEST OF THE TOWN
OF HUNTINGTON. THESE FLOWS ARE ALSO EXPECTED TO IMPACT THE
HUNTINGTON POWER PLANT DOWNSTREAM OF THE BURN AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3962 11123 3964 11107 3945 11105 3935 11094
3930 11098 3941 11123
$$
MERRILL808
WGUS75 KSLC 172227
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT WED JUL 17 2013
UTC007-015-172232-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-130717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
427 PM MDT WED JUL 17 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...
AS OF 422 PM MDT LIGHT RAIN CONTINUES TO FALL OVER PORTIONS OF THE
SEELEY BURN SCAR...BUT RAINFALL RATES SUITABLE FOR CREATING FLASH
FLOODING HAVE ENDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO FOR THE LATEST WEATHER INFORMATION.
IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3962 11123 3964 11107 3945 11105 3935 11094
3930 11098 3941 11123
$$
MERRILLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:57 AM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 17, 9:57 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 957 AM MDT WED JUL 17 2013 .SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN GREAT BASIN TODAY. HIGH PRESSURE WILL SHIFT WEST INTO NEVADA FOR THE LATTER HALF OF THE WEEK...ALLOWING A DRYING TREND FROM NORTH TO SOUTH...WITH DEEP MOISTURE BECOMING CONFINED TO FAR SOUTHERN UTAH BY THE WEEKEND. && .DISCUSSION...SATELLITE WATER VAPOR IMAGERY CONTINUE TO SHOW A MID LEVEL RIDGE AXIS OVER EASTERN UTAH AND WESTERN COLORADO. DEEP LAYER MOISTURE RESIDES ACROSS THE FORECAST AREA AS EVIDENT IN THE 12Z SLC SOUNDING WITH A PRECIPITABLE WATER VALUE OF 1.20 INCHES. EXPECT ANOTHER AFTERNOON AND EVENING OF SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGHER TERRAIN OF THE EAST AND SOUTH. AS SUCH...UPDATED THE FORECAST TO RAISE POPS TO LIKELY CATEGORY OVER THE CENTRAL AND SOUTHERN MOUNTAINS AND OVER THE UINTA MOUNTAINS. LOCALLY HEAVY RAINFALL AGAIN POSSIBLE MAINLY OVER THE SOUTH AND ALTHOUGH NO FLASH FLOOD WATCH WAS ISSUED...WILL STILL HAVE TO MONITOR CONVECTION CLOSELY AS THE POTENTIAL FOR LASH FLOODING REMAINS. && .AVIATION...SOUTHEAST SURFACE WINDS EXPECTED TO SWITCH BACK TO NORTHERLY WINDS BETWEEN 19Z AND 21Z THIS AFTERNOON. THUNDERSTORM ACTIVITY COULD ONCE AGAIN IMPACT THE TERMINAL TODAY...WITH A 30 PERCENT CHANCE OF GUSTY ERRATIC WINDS BETWEEN 22Z AND 04Z. && .FIRE WEATHER...AN UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE GREAT BASIN THROUGH THE WEEKEND. VERY MOIST AIRMASS SITUATED OVER THE DISTRICT TODAY WILL ONCE AGAIN RESULT IN AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE STATE...WITH THE GREATEST COVERAGE EXPECTED ACROSS SOUTHERN UTAH. WITH A VERY MOIST AIRMASS OVER THE STATE NEARLY ALL STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING WETTING RAINS. AFTERNOON MINIMUM RELATIVE HUMIDITIES WILL BE RATHER HIGH TODAY AND WINDS WILL BE PRIMARILY TERRAIN DRIVEN...ALTHOUGH STRONG GUSTY WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORMS. THE UPPER LEVEL RIDGE BEGINS TO SHIFT TO THE WEST THURSDAY INTO THE WEEKEND. THIS WILL ENABLE MUCH DRIER AIR TO BEGIN TO WORK INTO THE FAR NORTHWEST PORTION OF UTAH BEGINNING THURSDAY WHICH THEN SPREADS SOUTH THROUGH MUCH OF THE STATE FRIDAY INTO THE WEEKEND. AS THE DRIER AIR MOVES INTO THE THE THREAT OF CONVECTION WILL BE CONFINED FURTHER SOUTH EACH DAY. DURING THIS PERIOD TEMPERATURES WILL CLIMB WITH HOT CONDITIONS EXPECTED LATE THIS WEEK THROUGH THE WEEKEND. AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DECREASE INTO THE WEEKEND AND WESTERN VALLEYS...ESPECIALLY WEST CENTRAL AND NORTHWEST...MAY APPROACH CRITICALLY LOW VALUES BY SATURDAY. HOWEVER...WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN THROUGH THE PERIOD. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/AVIATION...YOUNG FIRE WEATHER......GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 3:40 AM MDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 340 AM MDT WED JUL 17 2013 UTZ001>016-019>021-517-518-WYZ021-181000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 340 AM MDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...AND NEAR RECENT BURN SCARS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL STILL EXIST ON THURSDAY. DRIER AIR WILL SLOWLY SPREAD ACROSS THE REGION FROM NORTH TO SOUTH FOR THE LATTER HALF OF THE WEEK. BY THE WEEKEND THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH. HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 17, 1:25 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
125 PM MDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM FLASH FLOOD 4 WNW HENRIEVILLE 37.58N 112.05W
07/16/2013 GARFIELD UT PARK/FOREST SRVC
PARIA RIVER DRAINAGE EXPERIENCED A FLASH FLOOD IN MANY
TRIBUTARIES INCLUDING BUCKSKIN...LICK...BULL...YELLOW AND
WILLIS. SKUTUMPAH ROAD SHOWED A FOUR FOOT HIGH MUDLINE.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:18 PM MDT | Areal Flood Advisory | SLC | Tooele | 117 min |
| Jul 16, 6:53 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Jul 16, 7:11 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 16, 7:27 PM MDT | Flash Flood Warning | SLC | Carbon | 78 min |
| Jul 17, 4:54 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.